Winter Weather, Red River
- When
- February 11, 4:31 AM CST to 12:00 PM CST
- Where
- Red River forecast zone
- Reported by
- Department of Highways
- Coordinates
- 33.621, -95.050 (the zone’s center; the record gives no point)
A strong but shallow arctic air mass slowly seeped south through the Ouachita Mountains of Southeast Oklahoma and into portions of Northeast Texas throughout the early morning hours of February 11th, resulting in temperatures falling to or below freezing across these areas. A southwest flow aloft ahead of a large upper trough over the Rockies resulted in upper level disturbances traversing…
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A strong but shallow arctic air mass slowly seeped south through the Ouachita Mountains of Southeast Oklahoma and into portions of Northeast Texas throughout the early morning hours of February 11th, resulting in temperatures falling to or below freezing across these areas. A southwest flow aloft ahead of a large upper trough over the Rockies resulted in upper level disturbances traversing northeast atop this shallow arctic air mass, with moist and warmer (above freezing) air overrunning the front. This aided in the development of areas of light freezing rain and freezing drizzle over portions of Northeast Texas during the morning hours on the 11th, with ice accumulations of up to several hundredths of an inch observed. This wintry precipitation ended by midday as the front continued to sag farther south into Northeast Texas and temperatures gradually warmed just above freezing.
The ice mainly accumulated on trees and power lines, although some patchy ice was observed on bridges and overpasses across portions of Red River, Franklin, Titus, Morris, Camp, and Wood Counties. The following are icing impacts across the affected counties:
Red River County: Patchy ice was reported on various bridges throughout the county.
Franklin County: Patchy ice was reported on bridges and overpasses on Highway 37 between Winnsboro and Purley.
Titus County: Patchy ice was reported on bridges and overpasses on Interstate 30 and Highway 271.
Morris County: Patchy ice was reported on bridges and overpasses on Interstate 30.
Camp County: Patchy ice was reported on bridges and overpasses on Highway 271.
Wood County: Patchy ice was reported on bridges and overpasses near Lake Fork Reservoir along FM 17, FM 515, FM 2966, FM 514, Highway 154, and Highway 182.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 10, 11:12 PM CST, 5 hours 19 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
1112 PM CST Wed Feb 10 2021
.AVIATION...
For the 11/06z TAFs...Radar imagery from 11/05z continue to show
showers and thunderstorms moving across the area. The majority of
the showers and thunderstorms have moved to areas along and north
of I-20. Ongoing IFR to LIFR cigs continue to be seen across the
region and will continue to prevail through the remainder of the
TAF period. The threat for some -FZRA will remain possible across
northeast Texas, southeast Oklahoma and southwest Arkansas. That
being said, the only site that could really see impacts would be
KTYR and KELD, with a small chance for KTXK. KTYR is currently
reporting temperatures just above freezing, with KJDD reporting
below freezing and UP. /33/
&&
.PREV DISCUSSION... /issued 949 PM CST Wed Feb 10 2021/
UPDATE...
Continuing to monitor the showers and thunderstorms moving through
the area tonight. In addition, we are closely watching the
temperature trends as we head further into the overnight hours.
Temps have been holding somewhat steady over the past couple
hours. With most of the area remaining at or above the freezing
mark. The coolest areas are across east northeast Texas and into
southeast Oklahoma. Winter Weather Advisory remains in effect
through noon on Thursday for light ice accumulations. Things are
trending well from the inherited forecast received earlier today,
so no major changes were needed. /33/
PREV DISCUSSION... /issued 332 PM CST Wed Feb 10 2021/
SHORT TERM.../Tonight through Thursday Night/
Convection continues to ramp up along the frontal boundary over our
southern zones and that is part of the ongoing theme overnight into
late tomorrow morning. As the trough axis over the Baja Peninsula
slowly proceeds into Texas, lift and instability improves for more
widespread precipitation across the area starting tonight. Enough
cold air will seep through for wintry precipitation impacts in our
extreme northern zones, however, cold air damming will inhibit the
size of the impact/advisory area as detailed below.
By tomorrow afternoon, cloud cover will keep highs in the upper 30s
and lower 40s for most of the area, with liquid precipitation
shifting further south by the evening. The potential for freezing
rain returns by tomorrow night for the Ark-La-Miss, as the front
remains stationary and enough remaining precipitation in
overrunning southwest flow reaches south Arkansas. To be clear,
the currently issued advisory does not focus on tomorrow night's
round of freezing rain and it will be the focus of another
potential advisory instead.
A Winter Weather advisory has been issued for 6 PM tonight until
12PM tomorrow due to the potential for rain falling through a
shallow but below freezing layer of air, creating a freezing rain
impact across certain surfaces. The unusual shape of the advisory is
due to the combined effect of cold air damming from the Ouachita
Mountains somewhat limiting the infiltration of this shallow layer
of cold air and what remainder of it that is able to get across
flatter terrain in the Red River Valley to the northwest and the
Mississippi Valley to the northeast. Only a couple hundredths of an
inch in ice accretion is expected, which will produce a light glaze
on elevated surfaces. /16/
LONG TERM.../Friday through Wednesday/
By Friday morning, the shallow arctic air mass will continue to seep
S across the region, with daybreak temps near or below freezing for
all but the SW sections of Deep E TX. Weak overrunning atop this
shallow air mass will continue Friday morning over the Srn sections
of Ncntrl LA, with elevated isentropic lift farther N along weak
shortwave energy resulting in the potential for a -RA/-FZRA mix over
portions of extreme Ern TX/NCntrl LA/Srn AR before temps are able to
warm enough above freezing by mid to late morning to end any icing
threat. Attm, only minor icing accumulations are possible Friday
morning across these areas, with amounts less than a tenth of an
inch. Have inserted likely pops in the morning across the SE zones,
tapering to chance across Deep E TX/N LA, before tapering pops off
to chance/slight chance for the afternoon/evening as this isentropic
forcing weakens.
The shallow arctic air mass will remain locked in over the region
Saturday, with a weak shortwave trough expected to quickly traverse
the Middle Red River Valley into the Mid-South region during the
morning. Weak forcing ahead of the trough could result in a -SN/IP
mix along/NW of the I-30 corridor, but believe that any amounts will
be light and impacts minimal. Another Srn stream trough is progged
to quickly translate E across S TX into the NW Gulf from Nrn MX
before dampening out, but fortunately, large scale forcing will
remain S of the area and thus, have kept the forecast dry. This will
come as the arctic air mass continue to deepen Saturday night, with
min temps falling into the 20s areawide.
Quiet conditions should continue through much of Sunday although max
temps will struggle to reach the freezing mark near and N of I-20,
if at all, as we await the next longwave trough that will amplify as
it digs through the Rockies and into the Srn Plains Sunday
night/Monday morning. This trough will set the stage for a
significant winter storm across the region Monday as temps remain
below freezing. This is progged to be a classic for our region,
defined by sfc cyclogenesis developing over the Nrn Gulf, and strong
overrunning atop the arctic air mass to its N across Deep E TX/N
LA/Srn AR, enhanced further by enhanced large scale forcing in the
RRQ of a 120kt upper jet ahead of the trough as it takes on a
negative tilt during the afternoon and evening. Attm, it appears
that all wintry precip types will be possible, with more of a
likelihood for +SN across NE TX/SE OK/SW AR, and a mix of FZRA/IP
elsewhere before quickly transitioning over to SN from W to E with
the approach of the trough axis. It remains too early to mention
snow and ice accums given the variability with the medium range
progs with the extent of the deep cold air as well as the timing of
the trough, but confidence is increasing that impacts will be
significant with this system. In addition, brisk N winds will result
in dangerous wind chills Sunday night through Tuesday morning to
fall well into the teens and even single digits. While the air mass
may slowly modify some by midweek, the snow/ice pack will play havoc
on temps, before the next developing trough arrives by the end of
the long term period, which could result in the threat for more
wintry precip for at least portions of the region.
15
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 52 38 42 33 / 70 90 80 40
MLU 58 38 41 32 / 50 90 80 60
DEQ 44 33 41 29 / 60 90 50 10
TXK 44 35 38 31 / 50 100 80 10
ELD 46 31 36 28 / 60 90 90 20
TYR 43 35 40 34 / 60 90 70 30
GGG 47 38 42 32 / 50 90 80 40
LFK 55 44 49 36 / 80 70 80 70
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Winter Weather Advisory until noon CST Thursday for ARZ050-051-
060-061-071>073.
LA...None.
OK...Winter Weather Advisory until noon CST Thursday for OKZ077.
TX...Winter Weather Advisory until noon CST Thursday for TXZ096-108-
109-124-136.
&&
16/15/33Hazardous Weather Outlook National Weather Service Shreveport LA 1149 AM CST Wed Feb 10 2021 ARZ059-070-071-LAZ001>006-010>014-017>022-TXZ097-109>112-125-126- 137-138-149>153-165>167-111200- Little River-Miller-Lafayette-Caddo-Bossier-Webster-Claiborne- Lincoln-Union-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine- Natchitoches-Winn-Grant-Caldwell-La Salle-Bowie-Titus-Camp-Morris- Cass-Upshur-Marion-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 1149 AM CST Wed Feb 10 2021 This Hazardous Weather Outlook is for portions of southwest Arkansas, north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Showers and possibly a few isolated thunderstorms will increase this afternoon and tonight across much of East Texas, North Louisiana, and Southwest Arkansas ahead of an approaching upper level disturbance. However, the threat for hazardous weather remains low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Showers and possibly a few isolated thunderstorms will continue across portions of East Texas, North Louisiana, and Southern Arkansas Thursday. This will diminish by the afternoon across much of the region, but could linger across portions of Deep East Texas and Northcentral Louisiana. Another wave of rain will advance northeast into East Texas and North Louisiana late Thursday night through Friday morning, as temperatures continue to slowly fall into the 30s across the region. Near to below freezing temperatures are expected Friday morning across portions of North Louisiana and Southern Arkansas, which would result in a transition of light freezing rain especially for areas along and just south of the Arkansas and Louisiana border. Ice accumulations of up to a tenth of an inch will be possible across portions of Northcentral Louisiana, especially over elevated surfaces such as bridges and overpasses, trees and power lines. A mixture of light snow and sleet will be possible Saturday for portions of extreme Northeast Texas and Southwest Arkansas as a weak upper level disturbance moves through these areas. However, any snow or ice accumulations are expected to remain light. Very cold temperatures are expected to settle south into the area this weekend. Shortly after it does so, a significant winter storm is expected to impact the region late Sunday night through Monday night, bringing the potential for a wintry mix of snow, sleet, and freezing rain early on in the event before transitioning over to snow by late Monday. While it remains too early to determine snow and ice amounts from this event, please stay tuned to the latest forecasts from the National Weather Service concerning the potential for winter weather Friday through Tuesday. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters should not be needed through tonight. ARZ050-051-060-061-072-073-OKZ077-TXZ096-108-124-136-111200- Sevier-Howard-Hempstead-Nevada-Columbia-Union-McCurtain-Red River- Franklin-Wood-Smith- 1149 AM CST Wed Feb 10 2021 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, southeast Oklahoma and northeast Texas. .DAY ONE...Today and Tonight... Temperatures are expected to fall to near or below freezing tonight across the western sections of Northeast Texas, as well as Northern McCurtain County Oklahoma and portions of Southwest Arkansas, as areas of rain begin to overspread these areas. As it does so, this rain may transition to light freezing rain overnight, which may result in ice accumulations of less than a tenth of an inch, especially on elevated surfaces such as bridges and overpasses, trees and power lines. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Areas of light freezing rain will be possible Thursday morning across the western sections of Northeast Texas, Northern McCurtain County Oklahoma, and portions of Southwest Arkansas, which may result in continued light ice accumulations on elevated objects. This icing threat should end by midday as temperatures climb back above freezing and the precipitation diminishes over these areas. Another wave of light freezing rain will be possible late Thursday night through Friday morning across portions of Northeast Texas and Southwest Arkansas, before temperatures climb back above freezing by midday, as the precipitation diminishes. Light icing accumulations will be possible on elevated objects such as bridges and overpasses, trees and power lines. A mixture of light snow and sleet will be possible Saturday for portions of Southeast Oklahoma, extreme Northeast Texas, and Southwest Arkansas as a weak upper level disturbance moves through these areas. However, any snow or ice accumulations are expected to remain light. Very cold temperatures are expected to settle south into the area this weekend. Shortly after it does so, a significant winter storm is expected to impact the region late Sunday night through Monday night, bringing the potential for significant accumulations of snow to the area. While it remains too early to determine snow amounts from this event, please stay tuned to the latest forecasts from the National Weather Service concerning the potential for winter weather tonight through Tuesday. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters may be needed tonight for the potential for icing accumulations and reports. 15
Special Weather Statement
National Weather Service Shreveport LA
1036 PM CST Wed Feb 10 2021
ARZ059-070-TXZ097-110515-
Little River AR-Miller AR-Bowie TX-
1036 PM CST Wed Feb 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LITTLE RIVER...
NORTHWESTERN MILLER AND SOUTHEASTERN BOWIE COUNTIES UNTIL 1115 PM
CST...
At 1035 PM CST, Doppler radar was tracking a strong thunderstorm over
Redwater, or 10 miles southwest of Wake Village, moving northeast at
35 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Texarkana, Wake Village, Nash, Hooks, Redwater, Maud, Red Lick,
Ogden, Mandeville, Leary and Homan.
LAT...LON 3350 9382 3330 9420 3330 9421 3329 9422
3326 9427 3336 9438 3370 9404
TIME...MOT...LOC 0435Z 230DEG 32KT 3336 9427
13Special Weather Statement
National Weather Service Shreveport LA
1132 PM CST Wed Feb 10 2021
ARZ060-061-110615-
Hempstead AR-Nevada AR-
1132 PM CST Wed Feb 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HEMPSTEAD AND
NORTHWESTERN NEVADA COUNTIES UNTIL 1215 AM CST...
At 1132 PM CST, Doppler radar was tracking a strong thunderstorm near
Saratoga, or 12 miles southeast of Mineral Springs, moving northeast
at 40 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Blevins, Washington, McCaskill, Ozan and McNab.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3396 9362 3395 9353 3395 9350 3396 9347
3395 9342 3396 9338 3395 9336 3361 9379
3371 9392 3375 9389 3375 9383 3381 9383
3398 9368 3398 9365
TIME...MOT...LOC 0532Z 222DEG 34KT 3373 9381
09The national radar mosaic for the moment the first event began.
6 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937544, 937545, 937546, 937547, 937548, 937549.